Existence and nonexistence of nontrivial solutions of some nonlinear fourth order elliptic equations

Pages: 393 - 402, Issue Special, July 2003

 Abstract        Full Text (206.1K)              

Takahiro Hashimoto - Department of Mathematical Sciences, Faculty of Science, Ehime University, 2-5 Bunkyo-cho, Matsuyama-shi, Ehime, Japan 790-77, Japan (email)

Abstract: In this paper, we are concerned with the existence and nonexistence of nontrivial solutions for nonlinear elliptic equations involving a biharmonic operator. Concerning the second order equations, a complementary result was obtained for the problem of interior, exterior and whole space. The main purpose of this paper is to discuss whether the complementary result mentioned above is still valid for the nonlinear fourth order equations. We introduce "Kelvin type transformation" for a biharmonic operator to convert an exterior problem to an interior problem. The existence results in case of super-critical exterior problem are shown by introducing a weighted version of Sobolev-Poincaré type inequality, and the nonexistence results are shown by giving a Pohozaev-type identity for fourth order equations.

Keywords:  biharmonic, existence, nonexistence.
Mathematics Subject Classification:  Primary: 35J20; Secondary: 35J70.

Received: September 2002;      Revised: March 2003;      Published: April 2003.